Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 451, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2021, 7:27 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2021, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 13, 2021, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 126 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:35 PM CDT | TSTM WND GST 63 | 3 Ne Clinton, OK | |
| Aug 13, 7:47 PM CDT | TSTM WND GST 58 | 1 N Clinton, OK | |
| Aug 13, 8:00 PM CDT | TSTM WND DMG | 2 N Clinton, OK | POWER POLES DOWN ALONG HIGHWAY 183 N OF COUNTY ROAD EAST-WEST 1020. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561
WUUS54 KOUN 140027
SVROUN
OKC039-149-140115-
/O.NEW.KOUN.SV.W.0451.210814T0027Z-210814T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
727 PM CDT Fri Aug 13 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Western Washita County in western Oklahoma...
Eastern Custer County in western Oklahoma...
* Until 815 PM CDT.
* At 727 PM CDT, severe thunderstorms were located along a line
extending from near Arapaho to 4 miles east of Burns Flat, moving
southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clinton, Cordell, Burns Flat, Arapaho, Dill City, Custer City,
Bessie, Foss, Foss Reservoir and Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3561 9875 3515 9897 3531 9922 3555 9920
3574 9905
TIME...MOT...LOC 0027Z 318DEG 6KT 3562 9897 3535 9909
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
031 follow-up statement
860
WWUS54 KOUN 140104
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
804 PM CDT Fri Aug 13 2021
OKC039-149-140115-
/O.CON.KOUN.SV.W.0451.000000T0000Z-210814T0115Z/
Washita OK-Custer OK-
804 PM CDT Fri Aug 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WESTERN WASHITA AND EASTERN CUSTER COUNTIES...
At 804 PM CDT, a severe thunderstorm was located near Clinton, moving
east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Broadcast media.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clinton, Cordell, Burns Flat, Arapaho, Dill City, Custer City,
Bessie, Foss, Foss Reservoir and Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3561 9875 3515 9897 3531 9922 3555 9920
3574 9905
TIME...MOT...LOC 0104Z 261DEG 12KT 3548 9892
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:54 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 13, 6:54 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Norman OK 654 PM CDT Fri Aug 13 2021 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 140 PM CDT Fri Aug 13 2021 At midday, visible satellite showed the greatest clustering of midlevel clouds just west of the OKC metro, and this is where initial convection is most numerous early this afternoon. This convection should be transitioning to more surface-based as boundary layer heating/destabilization increases. As of this writing, intensity has been modest and cold pool production has been limited at best. However, later this afternoon with greater surface-based buoyancy, more intense cores and cold pools may occur. Coverage should expand primarily along remnant outflow from overnight convection and associated convergence, into southwest Oklahoma. Motion will be primarily driven by propagation where convergence is maximized along cold pool flanks, and so the slow moving convection just west of OKC metro should build further east with time. Lightning will be the primary convective hazard today, but a few strong to severe downbursts may occur later this afternoon when convective intensity peaks. Hail can't be ruled out in the most intense cells just because of the instability magnitude, but weak shear precluding sustained updrafts will limit the hail threat. Forecast uncertainty with convective timing and coverage lessens tonight into tomorrow. In fact, these weakly forced patterns with ongoing convection are some of the most difficult to forecast with precision. CAMs usually can capture coverage well but can be misleading with placement of convection and where it's most concentrated. So, our approach is fairly broad with low-moderate precipitation probabilities, and we intend to refine corridors of higher chances through mesoanalysis. A band of mid-upper moisture contributing to anomalous precipitable water values is often associated with greater coverage of convection and rainfall efficiency, even in weakly forced environments, and we will have that later tonight into tomorrow. We did err toward higher probabilities for during the afternoon when diurnal destabilization occurs. It wouldn't be too surprising if coverage decreased quite a bit tonight with loss of instability and weak forcing (i.e., absence of low-level jet). BRB && .LONG TERM... (Saturday night through next Thursday) Issued at 232 PM CDT Fri Aug 13 2021 It's a mess. Sporadic, unorganized precipitation will continue Saturday night through most of next week. Cooler temperatures in the midlevels with uncapped temperature profiles should provide enough support for showers and storms through varying portions of Oklahoma and western north Texas. With a relatively weak upper air pattern, any showers/storms that develop will be fairly disorganized. Most of the focus will be on any boundaries that develop as the forcing for storms to develop. The only exception is a small signal in the ensembles of a low magnitude upper level trough that develops Monday night into Tuesday, which may enhance the coverage and organization of potential storms. Temperatures will remain below normal over the weekend into early next week due to a combination of rainfall and cloud cover. Zwink && .AVIATION... (00Z TAFS) Issued at 649 PM CDT Fri Aug 13 2021 Showers and thunderstorms will continue to develop near and south of the I-40 corridor thru this evening from CSM to LAW. Have included TEMPO for TSRA there. Otherwise, only expect some showers near OKC/OUN tonight. Mid to high clouds will slowly diminish overnight and a wind shift from the northeast is expected into Sat. A few showers and thunderstorms will likely develop Sat afternoon and evening along this cold front. && .UPPER AIR... Issued at 1220 PM CDT Thu Aug 12 2021 No upper air flights are currently scheduled. However, one or more may be needed Friday and/or Saturday. Timing will depend on position of mesoscale features and will be determined later, if needed at all. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 85 70 86 / 30 50 20 30 Hobart OK 70 86 69 89 / 60 50 20 20 Wichita Falls TX 73 89 71 90 / 30 40 30 30 Gage OK 67 85 66 88 / 20 40 20 20 Ponca City OK 70 85 67 86 / 40 50 20 20 Durant OK 74 91 71 90 / 50 50 30 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...12 LONG TERM....50 AVIATION...03
Hazardous weather outlook, Aug 13, 12:39 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1239 PM CDT Fri Aug 13 2021 OKZ004>048-050>052-TXZ083>090-141100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1239 PM CDT Fri Aug 13 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Widely scattered to scattered thunderstorms are expected this afternoon through tonight. A few strong to perhaps severe storms are possible, especially north of an Altus to Ada line and south of a Stillwater to Cheyenne line. Damaging winds will be the main threat, and hail will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will be likely again on Saturday, but the chance for severe storms will be lower. Scattered thunderstorms will be possible each day from Sunday through Thursday, mainly in the afternoons and evenings. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 13, 6:41 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
641 PM CDT Fri Aug 13 2021
OKZ022-035-140015-
Kiowa OK-Washita OK-
641 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of western Washita and
northwestern Kiowa Counties through 715 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sentinel, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sentinel, Dill City, Rocky and Retrop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3503 9928 3516 9936 3539 9912 3519 9891
TIME...MOT...LOC 2340Z 229DEG 13KT 3516 9921
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ZwinkSpecial weather statement, Aug 13, 6:43 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Norman OK
643 PM CDT Fri Aug 13 2021
OKZ021-022-140015-
Washita OK-Beckham OK-
643 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of west central Washita
and east central Beckham Counties through 715 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Retrop. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City and Retrop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3512 9933 3512 9945 3537 9949 3533 9918
TIME...MOT...LOC 2343Z 185DEG 4KT 3522 9937
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ZwinkSpecial weather statement, Aug 13, 6:49 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
649 PM CDT Fri Aug 13 2021
OKZ014-021-022-140015-
Roger Mills OK-Washita OK-Beckham OK-
649 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of western Washita,
southeastern Roger Mills and northeastern Beckham Counties through
715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Elk City. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City and Berlin.
This includes Interstate 40 between mile markers 23 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3524 9940 3526 9962 3546 9965 3543 9932
TIME...MOT...LOC 2349Z 178DEG 4KT 3533 9950
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ZwinkSpecial weather statement, Aug 13, 6:55 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
655 PM CDT Fri Aug 13 2021
TXZ084-087-088-140030-
Foard TX-Knox TX-Baylor TX-
655 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox and northwestern Baylor Counties through 730 PM
CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Vera, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gilliland and Vera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3357 9956 3362 9976 3388 9973 3381 9942
TIME...MOT...LOC 2355Z 198DEG 8KT 3365 9965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ZwinkSpecial weather statement, Aug 13, 7:08 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
708 PM CDT Fri Aug 13 2021
OKZ016-022-140045-
Washita OK-Custer OK-
708 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of north central
Washita and south central Custer Counties through 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foss, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Arapaho, Butler, Bessie, Foss, Foss Reservoir and Stafford.
This includes Interstate 40 between mile markers 51 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3572 9917 3571 9896 3537 9892 3540 9922
TIME...MOT...LOC 0007Z 004DEG 10KT 3548 9911
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
03Special weather statement, Aug 13, 7:24 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Norman OK
724 PM CDT Fri Aug 13 2021
OKZ022-140100-
Washita OK-
724 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern Washita
County through 800 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Cloud Chief, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cordell, Corn, Colony, Cloud Chief and Cowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3535 9902 3540 9866 3511 9868 3511 9869
3512 9891
TIME...MOT...LOC 0024Z 172DEG 13KT 3518 9880
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:08 PM CDT | Special Weather Statement | OUN | Custer | 37 min |
| Aug 13, 7:24 PM CDT | Special Weather Statement | OUN | Washita | 36 min |
| Aug 13, 7:31 PM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Washita | 3 hr |
| Aug 13, 7:34 PM CDT | Special Weather Statement | OUN | Caddo | 26 min |
| Aug 13, 7:51 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Kiowa, Washita | 39 min |
| Aug 13, 8:02 PM CDT | Flash Flood Warning | OUN | Custer, Washita | 3 hr |
| Aug 13, 8:18 PM CDT | Areal Flood Advisory | OUN | Caddo, Custer, Kiowa, Washita | 3 hr |
| Aug 13, 8:24 PM CDT | Special Weather Statement | OUN | Canadian | 51 min |
| Aug 13, 8:34 PM CDT | Special Weather Statement | OUN | Coal | 41 min |
| Aug 13, 8:43 PM CDT | Special Weather Statement | OUN | Caddo, Washita | 47 min |
| Aug 14, 9:20 AM CDT | Areal Flood Advisory | OUN | Bryan, Love, Marshall | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.